Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 18, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 8, 2022, 10:32 AM CDT for Johnson County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2022, 10:32 AM CDT (15:32 UTC)
- Expired
- Jul 8, 2022, 2:03 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, IA
The radar
The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:30 PM CDT | FLASH FLOOD | 1 Sse Newport, IA | RAPID CREEK AT WILSONS ORCHARD CAME OUT OF CREEK BED OVERSPREADING AN AREA THE SIZE OF A FOOTBALL FIELD WITH 2 TO 3 FEET DEEP FAST FLOWING WATER. THIS CUT OFF ACCESS TO THE SOUTH SIDE OF THE ORCHARD. |
| Jul 8, 1:54 PM CDT | HEAVY RAIN 4 | 3 N Iowa City, IA | RAIN TOTAL TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
388
WGUS53 KDVN 081532
FFWDVN
IAC103-082130-
/O.NEW.KDVN.FF.W.0018.220708T1532Z-220708T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1032 AM CDT Fri Jul 8 2022
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Northeastern Johnson County in east central Iowa...
* Until 430 PM CDT.
* At 1032 AM CDT, Doppler radar indicated very heavy rain showers
producing heavy rain across the warned area. Between 1 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by very heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Iowa City, West Branch, Coralville, Newport, Morse, West Overlook,
Elmira, Coralville Lake Dam Complex, Oasis and Sugar Bottom Camp
Ground.
This includes the following highways...
Interstate 80 in Iowa between mile markers 243 and 253.
This includes the following streams and drainages...
Mill Creek, Nicholson Creek, Gower Creek, Clear Creek, Rapid
Creek, Ralston Creek, Sanders Creek, Jordan Creek, Iowa River,
Turkey Creek, Snyder Creek, Middle Branch Wapsinonoc Creek and
Wapsinonoc Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4168 9158 4178 9158 4178 9137 4165 9137
4166 9151
FLASH FLOOD...RADAR INDICATED
$$
Speck2 follow-up statements
326
WGUS73 KDVN 081729
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
1229 PM CDT Fri Jul 8 2022
IAC103-082130-
/O.CON.KDVN.FF.W.0018.000000T0000Z-220708T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
1229 PM CDT Fri Jul 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS
AFTERNOON FOR NORTHEASTERN JOHNSON COUNTY...
At 1229 PM CDT, Trained weather spotters reported heavy rain across
the warned area. Between 3 and 5 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Iowa City, West Branch, Coralville, Newport, Morse, West Overlook,
Elmira, Coralville Lake Dam Complex, Oasis and Sugar Bottom Camp
Ground.
This includes the following highways...
Interstate 80 in Iowa between mile markers 243 and 253.
This includes the following streams and drainages...
Mill Creek, Nicholson Creek, Gower Creek, Clear Creek, Rapid
Creek, Ralston Creek, Sanders Creek, Jordan Creek, Iowa River,
Turkey Creek, Snyder Creek, Middle Branch Wapsinonoc Creek and
Wapsinonoc Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4168 9158 4178 9158 4178 9137 4165 9137
4166 9151
FLASH FLOOD...OBSERVED
$$
Speck547
WGUS73 KDVN 081903
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
203 PM CDT Fri Jul 8 2022
IAC103-081913-
/O.CAN.KDVN.FF.W.0018.000000T0000Z-220708T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
203 PM CDT Fri Jul 8 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JOHNSON
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4168 9158 4178 9158 4178 9137 4165 9137
4166 9151
$$
SpeckWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:30 AM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 8, 5:30 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 530 AM CDT Fri Jul 8 2022 ...AVIATION UPDATE... .SYNOPSIS... Issued at 325 AM CDT Fri Jul 8 2022 Nearly stationary frontal boundary extended roughly along Interstate 70 in Missouri, and then into KY. So far, the stronger thunderstorms have occurred just north of the front, barely clipping our far southern counties. Elsewhere in the dvn cwa scattered mainly light rain was falling along Hwy 20 and into nw IL. Early morning temperatures were in the lower to mid 70s. && .SHORT TERM...(Today and Tonight) ISSUED AT 325 AM CDT Fri Jul 8 2022 Headline: Flood Watch for possible flash flooding to continue in our southern counties through 10 am. However, if the bulk of the storms move out sooner the watch may be cancelled earlier. Today: Upper level trough and associated forcing will continue to produce scattered showers and a few thunderstorms through the afternoon. However, the activity should wane later in the day as the system pushes eastward. With weak shear and minimal instability, severe storms are not expected, but locally heavy rainfall is possible. Highs will be in the upper 70s to lower 80s. Tonight: Any lingering showers in our se cwa should end early this evening otherwise clear to partly cloudy skies will be the rule. High pressure will begin to build into the area from the Great Lakes. Lows should bottom out in the lower to mid 60s. .LONG TERM...(Saturday through Thursday) ISSUED AT 325 AM CDT Fri Jul 8 2022 Key messages: 1) For the most part this is a dry extended. 2) There is a chance of thunderstorms on Monday. 3) Seasonal temperatures with the warmest day on Monday. Details: Synoptic overview: Heights rise across the Midwest this weekend while a cold front pushes across the cwa on Monday. This will be followed by a pattern change to a northwest flow for much of next week. With high pressure anchored in the Great Lakes region and into the mid MS Valley, much of next week will be uneventful. Temperatures: For much of the extended forecast, temperatures will be rather seasonable as we head toward the middle of July. This means daily highs in the 80s and daily lows in the 60s. The one exception is on Monday ahead of a cold front with highs in the upper 80s to lower 90s. Precipitation: The only chance for thunderstorms appears to be on Monday into Monday night with the cold front. Otherwise, much of the extended looks dry. With sufficient shear and instability can't rule out strong to severe storms on Monday but low confidence this far out. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) ISSUED AT 525 AM CDT Fri Jul 8 2022 Moist conditions will continue through late afternoon Friday, before VFR weather returns for Friday night. Rain will somewhat increase in coverage, especially in far southeast Iowa and northern Missouri and west central Illinois through the morning. Farther north, low clouds and some passing light rain is possible through early morning. During the day Friday, especially before 21Z, scattered heavy showers or thunderstorms are possible, but these are too scattered to place into the TAFs for now. However, the moist conditions, and rain activity should lead to MVFR to possible IFR cigs developing overnight, lasting into the morning Friday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Ervin
Hazardous weather outlook, Jul 8, 5:21 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 521 AM CDT Fri Jul 8 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 521 AM CDT Fri Jul 8 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered showers and a few thunderstorms can be expected across the outlook area today. Lightning and locally heavy rainfall will accompany any storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A cold front will arrive Monday into Monday night bringing a chance of thunderstorms. Some of these storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotter reports of rainfall over 1 inch will be appreciated today. Haase
In the hours before
Local storm report, Jul 8, 6:04 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM HEAVY RAIN 3 ENE CHARLIE HEATH MEM 40.59N 91.84W
07/08/2022 M2.35 INCH CLARK MO TRAINED SPOTTER
RAINFALL SINCE YESTERDAY.
&&
HAASELocal storm report, Jul 8, 9:04 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 AM CDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW OAKLAND MILLS 40.97N 91.63W
07/08/2022 M1.00 INCH HENRY IA TRAINED SPOTTER
24 HOUR RAINFALL.
&&
TJGLocal storm report, Jul 8, 9:58 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HEAVY RAIN CORALVILLE 41.69N 91.60W
07/08/2022 M1.00 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL TOTAL OVER THE PAST HOUR; HEAVY
RAIN SHOWER HAS BEEN SITTING OVERHEAD.
&&
PSSpecial weather statement, Jul 8, 10:22 AM CDT, 10 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 1022 AM CDT Fri Jul 8 2022 IAZ051>054-063>068-081830- Benton-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine- Scott- Including the cities of Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, and Bettendorf 1022 AM CDT Fri Jul 8 2022 ...Periods of Moderate To Heavy Rain Through Midday... At 1015 AM, National Weather Service doppler radar showed slow moving moderate to heavy rain showers in place over eastern Iowa between Interstate 80 and Highway 20. These rain showers were very slowly moving east, with some nearly stationary. The prolonged periods of moderate to heavy rain may lead to ponding of water on area roadways, along with rises in small creeks and streams, through the next several hours. Expect rain to slowly taper off through midday. PS
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.